Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


About treatments
Mar 9, 2008

PLease i need you help me with adviced On 02/14/2008,i begun the treatments ,after the last anlyses result,CD 360 and ,CV 2100. I start with 3 TC/azt 1 pill,each 12 hs. Efavireuz 1 pill for night,but after a week I fell bad,the Doctor change for Reyataz Atazanavir 150mg.,2 pill in mornig (Brisdtol-Meyera Squib),and Ritonavir,100mg., 1 pill inmornig (Abbott). Later 20hs ago i havean alergic react,then stoped to dose,now the alergic is ok,My problem if 20 days with out medical attetion,and treatments. Please could explaim me of consequence of it. Thanks soo Much.

Response from Dr. Sherer

You are either asking about the consequences of missing boosted Reyetaz + AZT/3TC for 20 HOURS or 20 DAYS.

In general, each time antiretroviral therapy (ART) is stopped and started, there is a small risk of new drug resistance. This risk is greater with the NNRTIs like efavirenz than with the boosted PIs like Reyataz, because protease inhibitors have a higher genetic barrier to infection that requires multiple steps and multiple mutations. In contrast, the NNRTIs require only a single mutation to lose their efficacy.

For this reason, when regimens with efavirenze are stopped, even temporarily, careful discussion with the doctor is required to plan out how to stop the medications. This is because the NNRTIs (efavirenz and nevirapine) have longer half lives than other drugs lasting several days to a week or more. When NNRTIs are stopped, either the NRTIs should be continued for an extra week or two, or a PI should be started for 1-2 weeks after the efavirenz is stopped.

In your case, you are probably OK, i.e. the risk of new resistance mutations is very low, if you stopped ALL of your medications at the same time - whether for 20 hours or 20 days - and then resumed them again all together.

HIV clinicians often inform their patients that the best way to manage their medications is to take every dose as prescribed. For patients on a boosted PI regimen, when for some reason the medications need to be discontinued, ALL meds should be stopped at the same time, and only resumed all together.

And, as above, due to some complexity in the various ART drugs, any patient who thinks that they need to stop their drugs for whatever reason should only do so in discussion with their physician.

Accordingly, I urge you to take your concerns and this response to your doctor at your next visit.


Previous
UNDETECTABLE VS DETECTABLE
Next
Non-dectectable

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement